Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2002, 7:45 PM CDT for Cedar County, Johnson County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 7:45 PM CDT (00:45 UTC)
- Expired
- Jul 18, 2002, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Cedar County, IA, Johnson County, IA
The radar
The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:48 PM CDT | Thunderstorm Wind 61 E | Tipton, IA | According to some, many areas in Tipton resembled a war zone. Damaging winds of 70 mph knocked down or severely damaged more than 50 trees causing thousands of dollars in damage. Some city blocks lost 2 or 3 large trees, and there was damage to several homes |
| Jul 18, 8:05 PM CDT | Thunderstorm Wind 61 E | West Branch, IA | Trees blown down. |
| Jul 18, 8:05 PM CDT | Thunderstorm Wind 61 E | West Branch, IA | Trees and power lines blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3552 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
818 WUUS53 KDVN 190045 SVRMLI IAC031-103-190130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 744 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA JOHNSON COUNTY IN EAST CENTRAL IOWA * UNTIL 830 PM CDT * AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES NORTH OF SOLON...OR 12 MILES SOUTHEAST OF CEDAR RAPIDS...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... SUTIFF BY 750 PM CDT. SOLON BY 755 PM CDT. MORSE BY 805 PM CDT. ELMIRA BY 810 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT THU JUL 18 2002 ACTIVE PATTERN WILL CONTINUE THROUGH NEXT WEEK AS A SERIES OF UPPER LEVEL TROUGHS AND WEAK SURFACE BOUNDARIES TRAVERSE THE AREA THROUGH NEXT WEEK. FRONT NOW OVER SOUTHERN MINNESOTA MOVING MUCH SLOWER THAN PROGGED...AND IS EXPECTED TO SAG INTO CENTRAL IOWA AND STALL. WITH THE REMNANTS OF THE BOUNDARY IN THE AREA THROUGH SATURDAY...WILL BE DIFFICULT TO RULE OUT PRECIP. AREAWIDE...BEST CHANCE WILL BE TONIGHT AS THE FRONT APPROACHES...WITH LOWER CHANCES THROUGH SATURDAY. HIGH MOISTURE AND CAPE AND LOW SHEAR SUGGEST POTENTIAL FOR WIND AND HAIL THE GREATEST THREAT TONIGHT AHEAD OF THE SURFACE FRONT. SURFACE FLOW WILL BE WEAK...SO CLOUDS WILL BE THE MAIN LIMITING FACTOR FOR TEMPS FRIDAY...WITH A QUICK WARMUP SATURDAY AS THE FRONT WASHES OUT AND SWLY LOW LEVEL FLOW RETURNS. EXPANDED POPS FOR SATURDAY DUE TO THE POTENTIAL FOR LINGERING BOUNDARIES. IN THE EXTENDED...NEXT WAVE STILL PROGGED FOR SUNDAY NIGHT/MONDAY...THEN WILL INTRODUCE POPS WEDNESDAY FOR THE NEXT ROUND. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
In the hours before
Local storm report, Jul 18, 6:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM 2 N MONTICELLO IA 65 MPH TSTM GUST
07/18/02 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 6:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 2 S MONTICELLO IA WIND DAMAGE
07/18/02 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CARS BLOWN OFF ROAD.
0625 PM 5 NE MONTICELLO IA WIND DAMAGE
07/18/02 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CAR BLOWN OFF HIGHWAY
151.
0638 PM 8 W MONTICELLO IA WIND DAMAGE
07/18/02 JONES REPORTED BY EMERGENCY
MANAGEMENT. FARM
BUILDINGS BLOWN DOWN.Local storm report, Jul 18, 6:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BANKSTON IA WIND DAMAGE
07/18/02 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT. TREES DOWN.Local storm report, Jul 18, 7:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM 1 WSW BERTRAM IA 55 MPH TSTM GUST
07/18/02 LINN 55 MPH WIND AND 1/2
INCH HAIL ALONG HIGHWAY
30. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:11 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 69 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.